Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 448, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2005, 7:22 PM CDT for Barbour County, Bullock County, Pike County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2005, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 21, 2005, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Barbour County, AL, Bullock County, AL, Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2136 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220022 SVRBMX ALC005-011-109-220100- /O.NEW.KBMX.SV.W.0448.050822T0022Z-050822T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CDT SUN AUG 21 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA SOUTH CENTRAL BULLOCK COUNTY IN SOUTHEAST ALABAMA EAST CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 800 PM CDT * AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MOUNT ANDREW...OR ABOUT 15 MILES SOUTH OF UNION SPRINGS... AND MOVING SOUTHWEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANKS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3195 8550 3205 8567 3177 8593 3165 8571 $$ JD/81
1 follow-up statement
000 WWUS54 KBMX 220041 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 742 PM CDT SUN AUG 21 2005 ALC005-011-109-220100- /O.CON.KBMX.SV.W.0448.000000T0000Z-050822T0100Z/ PIKE AL-BARBOUR AL-BULLOCK AL- 742 PM CDT SUN AUG 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR SOUTH CENTRAL BULLOCK...SOUTHWESTERN BARBOUR AND EAST CENTRAL PIKE COUNTIES... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF MOUNT ANDREW...OR ABOUT 18 MILES SOUTH OF UNION SPRINGS...MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANKS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3195 8550 3205 8567 3177 8593 3165 8571 $$ JD/81
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:37 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 3:37 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT SUN AUG 21 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... BOUNDARY LAYER INCREASED MOISTURE IS EVIDENT ON LATEST VISIBLE SATELLITE IMAGES OUT AHEAD OF A SURFACE COLD FRONT. THE FRONT WAS ADVERTISED TO BLAZE ON THROUGH THE AREA IN THE MIDDLE OF THE SUMMER. WELL SHORT TERM MODEL SOLUTIONS HAVE FINALLY COME AROUND AND MADE THE PROGRESSION OF THE FRONT MUCH SLOWER. MOISTURE POOL WILL GRADUAL MOVE SOUTHWARD THROUGH TUESDAY PROVIDING FOCUS FOR MAINLY AFTERNOON CONVECTION. TEMPERATURES WILL BE QUITE WARM AGAIN TOMORROW ESPECIALLY SOUTH. SO WITH TEMPS IN THE MID 90S AND DEW POINTS IN THE MID 70S...EXTENDED THE HEAT ADVISORY ONE MORE DAY GENERALLY FOR AREAS ALONG AND SOUTH OF AN I-85/US 80 LINE. ALTHOUGH NOT ALL OF THE SURFACE OBS SUPPORT 110 DEGREE HEAT INDICES...REVIEWING OTHER LOCAL OBSERVATIONS ONLY STRENGTHENS THE IDEA THAT VARIABILITY EXISTS...HIGHER AND LOWER. HEAT INDICES AROUND 110 LOOKS GOOD AS CONDITIONS REMAIN HOT. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THIS TIME OUT. TYPICAL STORM TRACK FOR THIS TIME OF YEAR KEEPS THE UPPER LEVEL SYSTEMS ROLLING THROUGH SOUTHERN CANADA WITH A BROAD SUBTROPICAL RIDGE FROM THE PACIFIC TO THE ATLANTIC. IT LOOKS AS IF THE STRENGTH OF THE RIDGE OVERHEAD WILL WEAKEN A BIT WITH TIME AS 500 MB HEIGHTS FALL TO AROUND 590DM. MAIN QUANDARY HERE IS WHERE THE CLOSED ANTICYCLONE SITS AND DOES IT WEAKEN. DIFFUSE SURFACE BOUNDARY THAT PLAGUES THE SHORT TERM REMAINS LURKING AROUND INTO THE EXTENDED TIME FRAME. MODELS HAVE HAD THE TREND OF PUSHING THE FRONT RIGHT THROUGH THE FORECAST AREA FOR SEVERAL RUNS LAST WEEK...BUT AS OF LATE...A BIG SLOW DOWN IN THE THINKING...IT IS SUMMER? AT THIS TIME...WILL GO WITH THE SOLUTION THAT FRONT SAGS SOUTHWARD VERY SLOWLY AND FINALLY STARTS DISSIPATING OVER FAR SOUTHERN ALABAMA ON THURSDAY AND FRIDAY. SURFACE HIGH BUILDS DOWN FROM THE NORTHEAST BY NEXT WEEKEND...AND FINALLY THE DRIER AIR ARRIVES. KEEP YOUR FINGERS CROSSED UNLESS YOU LIKE THE SAUNA. WITH SURFACE BOUNDARY IN THE FORECAST AREA ACTING AS A FOCUS FOR CONVECTION...WILL INCREASE POPS SLIGHTLY WEDNESDAY AND THURSDAY. THE TREND OF MOVING THE BEST RAIN CHANCES SOUTHWARD WITH TIME REMAINS. MEX MOS SEEMS REASONABLE AND WOULD EXPECT CLOSER TO CLIMATE TEMPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 95 71 91 / 10 30 20 30 ANNISTON 74 94 73 92 / 10 50 20 50 BIRMINGHAM 75 93 74 91 / 10 50 20 50 TUSCALOOSA 75 94 73 92 / 10 50 20 50 CALERA 75 95 73 92 / 10 50 20 50 AUBURN 76 93 73 91 / 10 50 30 50 MONTGOMERY 76 96 75 94 / 10 50 30 50 TROY 75 93 73 93 / 30 50 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...HEAT ADVISORY ALL ZONES UNTIL 7PM CDT TONIGHT HEAT ADVISORY EXTENDED UNTIL 7PM CDT MONDAY NIGHT ALZ30>33-39>50. && 75/LINHARES
Hazardous weather outlook, Aug 21, 6:22 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 622 AM CDT SUN AUG 21 2005 ALZ011>015-017>050-221030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 622 AM CDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700 PM CDT TONIGHT. AFTERNOON HEAT INDICES ARE ONCE AGAIN EXPECTED TO BE AROUND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA. ALSO...ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE BETWEEN 2 AND 8 PM. THE MAIN THREAT BEING STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND MICROBURSTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 4:02 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 402 PM CDT SUN AUG 21 2005 ALZ015-024-212130- JEFFERSON-WALKER- 402 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 430 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH... GOODSPRINGS...CORDOVA...TUTWILER AND WEST JEFFERSON THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 21, 5:52 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT SUN AUG 21 2005 ALZ011-212330- MARION- 552 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 630 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BRILLIANT...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRILLIANT... WINFIELD...GUIN AND GU-WIN THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 21, 7:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 710 PM CDT SUN AUG 21 2005 ALZ046-050-220045- BARBOUR-BULLOCK- 710 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND BULLOCK COUNTIES UNTIL 745 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOUNT ANDREW...MOVING SOUTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT ANDREW AND MIDWAY THROUGH 745 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. STRONG GUSTY WINDS CAN ALSO BE EXPECTED. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 24 min |
| Aug 22, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 27 min |
| Aug 22, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Aug 22, 4:04 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| Aug 22, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 31 min |
| Aug 22, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 39 min |
| Aug 22, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.